Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS Louisville, KY

April 19, 2002Fayette County, Scott County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 19, 2002, 5:39 PM EDT for Fayette County, Scott County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2002, 5:39 PM EDT (21:39 UTC)
Expired
Apr 19, 2002, 6:15 PM EDT
In force
36 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Fayette County, KY, Scott County, KY

The radar

The Jackson,KY radar (KJKL), 122 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 192139
SVRSDF
KYC067-209-192215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
539 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LEXINGTON
  SOUTHERN SCOTT COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 615 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF GEORGETOWN...OR ABOUT 8 MILES
  NORTHWEST OF LEXINGTON...MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE NEW ZION AND NEWTOWN

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE POSSIBLE 
WITH THIS SEVERE THUNDERSTORM. TAKE SHELTER IMMEDIATELY

LAT...LON 3802 8466 3790 8444 3817 8439 3828 8446
          3822 8465

$$

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:05 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 19, 3:05 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM EDT FRI APR 19 2002

INITIAL CONVECTION BEING DRIVEN ACRS SRN MO AND WRN KY ON WEAK BNDRY
AND AHD OF SUBTLE S/W FEATURE OVR LWR MISSISSIPPI VLY. WOULD THINK A
FAIRLY GOOD SHOT OF SHWRS/TSTMS OVR ALL OF OUR FORECAST AREA ERY
TNGT.  WE WILL GO BACK UP ALNG THE FNT LATER TNGT...AS LOW LVL JET
VEERS INTO RGN...AND ANOTHER S/W RIDES INTO THE OHIO VLY ON SRN EDGE
OF THE WLYS. AS A RESULT WILL KEEP LIKELY POPS GOING ALL NITE NORTH
AND DROP POPS INTO CHC CATEGORY SOUTH.

FNT TO SETTLE INTO CNTRL OR SRN KY ON SATURDAY...WITH NUMEROUS SHWRS
AND TSTMS. THINK ENUF CONVECTION FOR FNT TO SETTLE/SAG SWD ON SAT...
WITH PCPN DMNSHG IN THE NRN FORECAST AREA SAT AFTN. PLAN TO KEEP
LIKELY POPS ALL DAY SOUTH.

SHUD BE A LULL IN SHWRS SATURDAY NITE...WITH STRONGEST WAA TO OUR
WEST AND NORTHWEST. BUT STILL NEED TO KEEP LOW TO MEDIUM CHC SHWRS
GOING.

SUNDAY CUD END UP BEING VERY INTERESTING AS WELL WITH LOW PRES
RIDING UP FNT AND TRIPLE POINT DVLPG WRN KY. SCT TO NUMEROUS SHWRS
OR TSTMS SUN/SUN NITE.

PROBABLY LARGE HIGH TEMPERATURE GRADIENT (FM NORTH TO SOUTH) ON BOTH
SATURDAY AND SUNDAY ACRS OUR FA. ETA EXPERIMENTIAL MOS DATA SEEMS
BEST IN CAPTURING THESE TRENDS.

.SDF...NONE.
STUREY

In the hours before

Special weather statement, Apr 19, 1:28 PM EDT, 4 hours 11 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-192000-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
128 PM EDT FRI APR 19 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL
INDIANA FOR THIS AFTERNOON AND EVENING.

A COLD FRONT...LOCATED FROM NORTHEAST INDIANA THROUGH SOUTHWEST
MISSOURI...WILL SAG SLOWLY SOUTH INTO CENTRAL INDIANA THIS
AFTERNOON. THE ATMOSPHERE CONTINUES TO BE UNSTABLE...WITH AMPLE
MOISTURE AVAILABLE. IN ADDITION...SOME WIND SHEAR HAS BEEN NOTED IN
THE LOWER LEVELS OF THE ATMOSPHERE. THE COLD FRONT WILL ACT AS A
MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. HEAVY RAIN AND DANGEROUS LIGHTNING SHOULD ALSO BE
EXPECTED.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO...OR
YOUR FAVORITE LOCAL MEDIA OUTLET...FOR THE LATEST WEATHER
INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS
AFTERNOON.

JMB
Local storm report, Apr 19, 3:09 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
309 PM EDT FRI APR 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    IRELAND                   IN   .75 INCH HAIL
04/19/02   DUBOIS

MRC
Local storm report, Apr 19, 5:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
532 PM EDT FRI APR 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    IRELAND                   IN   .75 INCH HAIL
04/19/02   DUBOIS

0525 PM    MCAFEE                    KY   1.50 INCH HAIL
04/19/02   MERCER                         REPORTED BY CENTRAL
                                          DISPATCH.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:07 PM EDTSevere Thunderstorm WarningLMKBoyle, Mercer, Washington23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.